Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 7, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at May 16, 2017, 6:27 PM CDT for Ashland County, Iron County, Wisconsin. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 6:27 PM CDT (23:27 UTC)
- Expired
- May 16, 2017, 7:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Ashland County, WI, Iron County, WI
The radar
The Duluth radar (KDLH), 144 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:30 PM CDT | HAIL 1.5 | High Bridge, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:02 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.5 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1146 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
939
WUUS53 KDLH 162327
SVRDLH
WIC003-051-170000-
/O.NEW.KDLH.SV.W.0007.170516T2327Z-170517T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
627 PM CDT TUE MAY 16 2017
The National Weather Service in Duluth MN has issued a
* Severe Thunderstorm Warning for...
Northwestern Iron County in northwestern Wisconsin...
Southwestern Ashland County in northwestern Wisconsin...
* Until 700 PM CDT
* At 625 PM CDT, a severe thunderstorm was located over Mellen, or 28
miles west of Ironwood, moving northeast at 50 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Hurley, Mellen, Marango, Saxon, Gurney, Kimball, High Bridge,
Cedar, Franks Field, Birch Hill, Copper Falls State Park, and Iron
Belt. This also affects highway 2 between Odanah and Ironwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
Get off area lakes and move indoors or inside a vehicle. Do not be
caught on the water in a thunderstorm.
&&
A tornado watch remains in effect until 1000 PM CDT for northwestern
Wisconsin.
LAT...LON 4647 9019 4622 9077 4635 9091 4660 9053
4656 9041 4653 9039 4655 9033 4654 9031
4652 9031 4652 9028 4650 9026 4651 9023
TIME...MOT...LOC 2325Z 236DEG 45KT 4633 9072
HAIL...1.00IN
WIND...70MPH
$$
Miller1 follow-up statement
641
WWUS53 KDLH 162342
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
642 PM CDT TUE MAY 16 2017
WIC003-051-170000-
/O.CON.KDLH.SV.W.0007.000000T0000Z-170517T0000Z/
Iron WI-Ashland WI-
642 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN IRON AND SOUTHWESTERN ASHLAND COUNTIES...
At 642 PM CDT, a severe thunderstorm was located near Gurney, or 16
miles west of Ironwood, moving northeast at 50 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated. At 635 pm cdt, inch and a half diameter
hail was reported in Highbridge with this storm.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Hurley, Mellen, Marango, Saxon, Gurney, Kimball, High Bridge, Cedar,
Franks Field, Birch Hill, Copper Falls State Park, and Iron Belt.
This also includes highway 2 between Odanah and Ironwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
Get off area lakes and move indoors or inside a vehicle. Do not be
caught on the water in a thunderstorm.
&&
A tornado watch remains in effect until 1000 PM CDT for northwestern
Wisconsin.
LAT...LON 4647 9019 4622 9077 4635 9091 4660 9053
4656 9041 4653 9039 4655 9033 4654 9031
4652 9031 4652 9028 4650 9026 4651 9023
TIME...MOT...LOC 2340Z 236DEG 42KT 4642 9051
HAIL...1.25IN
WIND...70MPH
$$
MillerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:21 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 16, 3:21 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
321 PM CDT Tue May 16 2017
.SHORT TERM...(Tonight)
Issued at 315 PM CDT Tue May 16 2017
Thunderstorms and heavy rainfall are expected tonight, with the
main focus over northwest Wisconsin and adjacent areas of east-
central and northeast Minnesota. Thunderstorms will redevelop in
central Minnesota and lift northeastward into the Northland
through this evening. The potential for training storms remains in
play which could result in one or more swaths of very heavy
rainfall this evening. With the rainfall from yesterday moving
through the area creeks and rivers, decided to issue a Flash Flood
Watch, in coordination with our neighbors. WPC has included
northwest Wisconsin and part of Pine County in the Slight Risk
area of the Day 1 excessive rainfall forecast. Strong northward
moisture transport will keep precipitable water values up to 1.5
inches through this evening. Rain amounts tonight will be highest
along the I-35 corridor and over northwest Wisconsin. One-half
inch to 1.5 inches of rain is expected, but higher amounts are
likely where the strongest storms track.
In addition to the flooding potential tonight, there remains a
slight risk of severe thunderstorms over much of northwest
Wisconsin. NAM BUFR soundings from HYR feature effective shear of
around 35 kts with 0-6 km shear around 45 knots along 3-3.5 kJ/kg
of MUCAPE are favorable for large hail and damaging wind gusts.
Low- level shear seems to preclude much of a tornado threat at
this time, however, the potential cannot entirely be ruled out.
.LONG TERM...(Wednesday through Tuesday)
Issued at 315 PM CDT Tue May 16 2017
The Northland has a rather wet and cool forecast through the
weekend, but warmer weather might return early next week. There
are multiple rounds of rain forecast through the weekend, with
temperatures about 10 to 15 degrees cooler than seasonal normal
temperatures.
A subtle front will stall from northeast Ontario to southern
Minnesota early Wednesday, including across northwest Wisconsin.
Meanwhile, a potent shortwave will lift north into the Northland
late tonight and early Wednesday. This wave will bring a surge of
moisture and widespread synoptic lift, setting off showers and
thunderstorms, mainly focused along and near the stalled front.
Precipitable water values could reach 1.5 inches. Parts of
northwest Wisconsin could get moderate to heavy rainfall. About
0.25" to nearly 1" of rainfall is forecast across northwest
Wisconsin, but there could be locally higher amounts.
There will likely be areas of fog Wednesday morning, but
increasing north-northeast flow will likely lift it by late
morning. Temperatures will be cool across the north and near Lake
Superior, but more seasonably warm across well-inland areas of
northwest Wisconsin.
A potent, vertically stacked area of low pressure will lift from
the Central Plains Wednesday to the Minnesota and Wisconsin areas
Wednesday night. This low will bring another surge of moisture of
moisture and even more potent and widespread synoptic lift across
the Northland. Much of the Northland can expect moderate to heavy
rainfall from late Wednesday through Thursday morning, with the
heaviest amounts again in northwest Wisconsin. Fortunately, most
of this rain will be less convective in nature, and more
stratiform in nature. The best chances of thunder are in Price
County in the far southeast forecast area. The stratiform nature
will limit the flooding the threat, but certainly areas of
northwest Wisconsin that get quite a bit of rain over the next
couple days could have flooding in low-lying areas. Widespread
rainfall of 1.25" to 1.5" is forecast in northwest Wisconsin,
about 0.25" or more from the Arrowhead to central Minnesota
Minnesota, but no rain for north- central Minnesota.
High pressure will build into south-central Canada and the
US/Canada border area Thursday afternoon into Friday, providing
the Northland a period of dry and sunnier weather. The GFS,
European, and Canadian models are indicating another potent area
of low pressure will likely bring widespread moderate to heavy
rain across the Northland late this week and/or over the weekend.
The GFS and European are in fairly good agreement on the timing,
with the rain affecting the Northland late Friday night and
through Saturday night, but the Canadian brings the rain late
Saturday night through early Monday. If the GFS/ECMWF solution
pans out, then more seasonal weather might return for Monday, but
the slower Canadian would suggest cooler and cloudier weather for
Monday. The threat of thunder with this round of rain looks fairly
low at this point, but the GFS suggests a threat of thunder
across the southern forecast area when it lifts the warm front
close or into the southern forecast area Saturday evening.
Otherwise, instability should be fairly low due to the cooler
conditions, at the surface and aloft, across the Northland.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1246 PM CDT Tue May 16 2017
There will be a complex weather situation through tomorrow
morning, with rounds of showers and thunderstorms, and periods of
low ceilings and visibility. There are lingering areas of IFR/MVFR
conditions, as of early this afternoon, because of cloud cover
from showers and storms from earlier today. There should be a
transition to VFR for most areas for the middle of the afternoon,
save for KDLH, which will likely see low ceilings return when
southeast flow returns. A period of showers and storms are likely
during the middle afternoon through early evening when low
pressure moves through the Northland from west to east. Some of
storms could be strong to severe, primarily for the KHYR area,
which could get gusty winds, brief heavy rain, and hail.
The showers and storms will shift to the east this evening, and
mist and fog, and accompanying low ceilings, will likely develop
across much of the region overnight. Widespread LIFR/IFR
conditions are likely by the wee hours of Wednesday morning.
Another round of showers and thunderstorms will likely affect the
KHYR area late tonight and Wednesday morning. There is a chance
KDLH could be affected, too. Most areas will see some improvement
in ceilings and visibility later Wednesday morning, but with the
slowest improvement at KHYR.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 49 56 39 50 / 60 70 90 40
INL 46 57 38 55 / 50 10 10 0
BRD 53 61 44 57 / 40 70 80 30
HYR 56 62 42 51 / 90 90 90 50
ASX 48 55 39 47 / 70 90 90 60
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory until 10 PM CDT this evening for WIZ001.
Flash Flood Watch through Thursday afternoon for WIZ003-004-008-
009.
MN...Dense Fog Advisory until 10 PM CDT this evening for MNZ037.
LS...None.
&&
SHORT TERM...Huyck
LONG TERM...Grochocinski
AVIATION...GrochocinskiHazardous weather outlook, May 16, 4:36 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Duluth MN 436 PM CDT Tue May 16 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 436 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Showers and thunderstorms are possible across much of the Northland. The strongest storms will be capable of producing frequent lightning, large hail, gusty winds, and heavy rainfall. A tornado watch is in effect for northwest Wisconsin until 10 PM. There is also a possibility the storms will repeatedly move over the same areas, leading to a risk of flash flooding. The additional rainfall today and tonight will contribute to continued minor flooding concerns for portions of northwest Wisconsin. Please see the latest Flash Flood Watch message for additional information. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are likely across northwest Wisconsin Wednesday morning through early afternoon, and possibly into parts of nearby Minnesota. The rain from the storms could result in minor flooding for some parts of northwest Wisconsin. Additional thunderstorms, and moderate to heavy rainfall, is forecast across northwest Wisconsin late Wednesday through early Thursday. The multiple rounds of rainfall could result in flooding over parts of the northwest Wisconsin, especially over areas that had up to several inches of rain Monday and Monday night. A Flash Flood Watch has been issued for parts of northwest Wisconsin through early Thursday. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed this afternoon and tonight. Spotters and the public are also encouraged to report rainfall amounts and observed flooding to the National Weather Service. LSZ121-140>148-171030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 436 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Thunderstorms are possible across western Lake Superior through tonight, with the best chances along and near the South Shore along northern Wisconsin. Some storms could be strong with heavy rain, hail, and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday More thunderstorms are possible across western Lake Superior Wednesday morning through early afternoon, mainly along and near the South Shore along northern Wisconsin. The storms will likely be relatively weak. Strong northeast flow will develop across western Lake Superior late Wednesday through early Thursday. Gale force wind gusts are likely near the South Shore from Bayfield Peninsula to the Michigan border. Gale Warnings and Small Craft Advisories have been issued for Wednesday evening through Thursday afternoon. Please read the latest marine weather messages for more information. Strong east to northeast flow will develop Saturday into Saturday night. The flow and resulting waves could cause hazardous conditions for small craft, especially near the head of the Lake and the Twin Ports area. Grochocinski/Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, May 16, 5:53 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
553 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL 1 N EARL 45.93N 91.76W
05/16/2017 M0.25 INCH WASHBURN WI TRAINED SPOTTER
&&
BJHSpecial weather statement, May 16, 5:56 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Duluth MN
556 PM CDT TUE MAY 16 2017
WIZ006-007-162330-
Washburn-Burnett-
556 PM CDT TUE MAY 16 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WASHBURN AND
EASTERN BURNETT COUNTIES...
At 556 PM CDT, a strong thunderstorm was near Webster, or 25 miles
east of Pine City, moving northeast at 45 mph.
Wind gusts up to 40 mph, nickel-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
This storm will be near...
Webster around 605 PM CDT.
Webb Lake Wisconsin around 620 PM CDT.
Other locations impacted by this storm include Big Sand Lake,
Oakland, Mckenzie Lake, Birch Island Lake, and Yellow Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4588 9260 4614 9209 4594 9189 4573 9245
4573 9246
TIME...MOT...LOC 2256Z 237DEG 38KT 4585 9244
DAPSpecial weather statement, May 16, 6:02 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Duluth MN
602 PM CDT TUE MAY 16 2017
MNZ037-WIZ001-162330-
Carlton/South St. Louis-Douglas-
602 PM CDT TUE MAY 16 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL CARLTON
AND NORTHERN DOUGLAS COUNTIES...
At 602 PM CDT, an area of strong thunderstorms was near Foxboro, or
14 miles southwest of Superior, moving northeast at 45 mph.
Wind gusts up to 35 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Duluth, Superior, Poplar In Douglas County, Oliver, Wisconsin Point,
South Range, Foxboro, Cloverland, Park Point, Wentworth, Amnicon
Lake, Amnicon Falls State Park, Pattison State Park, and Patzau.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4641 9225 4657 9238 4676 9201 4672 9195
4673 9180 4675 9172 4663 9161
TIME...MOT...LOC 2302Z 237DEG 38KT 4654 9223
DAPLocal storm report, May 16, 6:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
614 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 3 SW SEELEY 46.09N 91.40W
05/16/2017 M0.50 INCH SAWYER WI TRAINED SPOTTER
PEA TO MARBLE SIZE.
&&
WMLocal storm report, May 16, 6:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
618 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 1 W NAMEKAGON 46.21N 91.06W
05/16/2017 M0.25 INCH BAYFIELD WI TRAINED SPOTTER
&&
WMLocal storm report, May 16, 6:24 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
624 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 1 E WEBSTER 45.88N 92.34W
05/16/2017 M0.25 INCH BURNETT WI PUBLIC
&&
WMThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 10:40 AM CDT | Areal Flood Advisory | DLH | Ashland, Iron | 12 hr |
| May 16, 2:29 PM CDT | Dense Fog Advisory | DLH | Douglas | 5 hr |
| May 16, 3:38 PM CDT | Flash Flood Watch | DLH | Ashland, Bayfield, Iron, Price, Sawyer | 35 hr |
| May 16, 4:53 PM CDT | Areal Flood Warning | DLH | Ashland, Iron | 12 hr |
| May 16, 5:15 PM CDT | Special Weather Statement | DLH | Washburn | 15 min |
| May 16, 5:20 PM CDT | Special Weather Statement | DLH | Burnett | 25 min |
| May 16, 5:25 PM CDT | Severe Thunderstorm Warning | DLH | Burnett, Washburn | 34 min |
| May 16, 5:43 PM CDT | Special Weather Statement | DLH | Sawyer | 17 min |
| May 16, 5:53 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Sawyer | 37 min |
| May 16, 5:56 PM CDT | Special Weather Statement | DLH | Burnett | 34 min |
| May 16, 6:02 PM CDT | Special Weather Statement | DLH | Douglas | 28 min |
| May 16, 6:29 PM CDT | Special Weather Statement | DLH | Washburn | 31 min |
| May 16, 6:32 PM CDT | Special Weather Statement | DLH | Burnett | 28 min |
| May 16, 6:36 PM CDT | Special Weather Statement | DLH | Price | 9 min |
| May 16, 6:47 PM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Douglas, Sawyer, Washburn | 43 min |
| May 16, 6:48 PM CDT | Tornado Warning | DLH | Price | 42 min |
| May 16, 6:51 PM CDT | Special Weather Statement | DLH | Bayfield | 24 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.